Epilepsy Action
1,219 members398 posts

Phenytoin iv

Good day all. Just really curious about this. I'm on 1600 epilim a day and still have seizures. My husband took me to the hospital on Sunday morning after having seizure almost whole weekend. They put me on an Iv of phenytoin and after about 10 minutes it started burning really bad. Went to tell the doctor and he said it's really strange cause no one ever complained about it burning. After more complaints from me he reduced the speed of the phenytoin. Now Tuesday and my hand is still swollen.

Can anyone tell me if it's normal to burn that way or was it just me being a sissy. Thanks in advance

6 Replies
oldestnewest

Hi Samantha

That sounds like a unpleasant experience. I do hope you’re starting to feel better now.

The burning sensation is not something we’ve heard of before so I’m sure it’s not a normal experience. The reaction may have been something to do with the drip. Or it may have been a sensitivity to the phenytoin.

Hopefully it will go down soon.

Regards

Cherry

Epilepsy Action Helpline Team

Reply

Thanks Cherry. I think so too. It's still swollen but it's getting better. Just that my whole arm is sensitive to touch. Hopefully it will all be over soon.

Reply

I had potassium and it burned nasty. I think the speed does make a difference. I later found out that they can put an anesthetic in the IV to number your vein and slow it down..😣. sorry you had to go thru that...

Reply

Thanks Seaotter

I did some research and it was the speed. Thanks for advice and concerns. 😀

Reply

I had an iv that had 'blown' and that burned and swelled up really badly. went down quickly as soon as it was removed though. also had an infection in the needle site once too which again really hurt and swollen but cleared up with antibiotics

Hope you feel better soon! x

Reply

Thanks Jenny

Still have no idea why my hand was swollen but at least the swelling is down. Still sore to touch though. But thanks for all the advice and support

Reply

You may also like...